Hi, it seems that Warfarin and I aren't working out so the Haemotologist mentioned NOACS this morning. I've had a look on the internet but there is so much stuff to wade through and so many different opinions for and against , can anyone give me a condensed version? Also which is the most popular in the UK?

As alwaysl many many thanks for your help

Stay well


26 Replies

  • Hi Avril, NOACs provide a welcome alternative to warfarin for those who have difficulty staying in range and of course there is no regular testing to cope with. There are four available and it really depends on a lot of other consideration such as your local doctor's preference and your own health issues as some are not really suitable if you have week kidneys for example. Locally here in Devon Rivaroxaban seems to be the drug of choice but this may vary. There is a full explanation on AF Association main website.

  • Thank you very much Bob, I'll take a look.

  • Rivaroxaban seems the choice here too. Medics at the hospital did explain the difference and admit I was a very anxious at first but after 3 months no major worries . As always these things seem to depend on individual lifestyles.

  • Thank you Constabule.

  • I've been on the NOAC's for 5 years with no problem, the Xarelto for the past 2. It's a personal choice between you and your EP, but I would encourage you to give it a try!

  • Thank you SRMGrandma, the more I read the more I'd like to try this, I'm so fed up of going to the hospital every single week and my W is never under control, fingers X for next week!

  • Here's an article by Dr John Mandola which is quite balanced:

    In conclusion he indicates that it's really only worth changing if you're unstable on warfarin. He also suggests you check your INR stability using a same-tt2r2 score.

    Why do you go to the hospital every week to check your INR? Can't you get a Coaguchek? It's so much faster and more convenient.

  • Hi Mark, yes I go every single week and they can't get the Warfarin under control, they upped me by 3 gm last week and this morning I'd dropped down 3 points to 1.2 which is basically no cover at all. I should be 2-3. I've been injecting myself for about 6 weeks now with Heparin and I'm totally fed up. Before this I was on acenocumarol (Sintrom) but I had the same problem which was why they changed me to Warfarin. It's been more or less 2 years with this out of control . The coaguchek is very expensive here, the cheapest one is €700 and you also have buy the strips and lancets as they aren't available on our equivalent of the NHS (I live in Madrid btw). It's too expensive to even contemplate. They've upped me again by 4 more grams so we'll see what happens next week, he's at a loss as to why this is happening but after some research this week I'll be having another chat about NOACS (NACOS in Spanish!!! )

    Thank you for the link, I shall go next week armed to the teeth with knowledge!!

    Thank you

    Stay well


  • Hi Avril,

    I can understand your dilemma. Do you think your variation could be caused by variable Vit K intake? Could you try a Vit K tablet? I find it stabilises my INR wonderfully. I take Vit K2. There's an article about it here:

    However I don't mention I take a tablet to the anti-coag people as I don't think they understand the latest thinking!

    Best wishes


  • Hi, according to the doc I might be Vit K sensitive, apparently even the slightest amount, for example eating cucumber with the peel on is enough to send my INR through the roof or way down low. I always thought Vit K brings down the INR so why I go through the roof some times I just don't know, once I went from 1.8 to 4.9 in 4 days and then down to 1.5 in 2 days !!! It's just crazy. Every week I take a list of everything I've eaten or drunk and no one can understand what's happening. All I know is that I'm very fed up, it's not only coping with arrythmia (when it decides to come back) but Tachycardias, 2 failed Ablations, 4 Cardioversions....oh the list is endless!!!!

    More research for me and we'll see what happens.

    Thank you so much for taking the time to reply.


  • Would you explain your Vitamin K practice please - can't seem to access the article - thanks

  • Sorry Susie , what article,? I haven't put up any articles.


  • Oops sorry that was meant for the post which referred to article - sorry - Feliz Navidad 😀

  • Muchas gracias, ¡¡a ti también!!


  • Hi Susie,

    The article's conclusion was "Supplementation with daily low-dose oral vitamin K significantly increased the number of INRs in range as well as the time in range, and decreased INR fluctuation in this small series of selected patients."

    I supplement with 90 mcg of Vit K2 each day. I use the Jarrow formula MK-7. Some people go for the Life Extension low dose Vit K2 (MK-7) 45 mcg. I manage to keep within the 2.3 - 2.8 range virtually all the time despite a very varied diet.


  • Hi- thank you for your reply - that might be worth trying - I want to reintroduce more green veg into my diet but will do it gradually - and invest inaCoaguchek too - many thanks - Susiebelle

  • There will always be resistance to change Abril but let's be honest....warfarin is so yesterday! This is 2015 and the regime around the taking and monitoring of warfarin is so unnecessary. Can you imagine taking a paracetamol for a headache and then dashing off to your local clinic to check it's working? Having said that, there are some, who, over the years, have become attached to the 'ritual' and even look forward to a meet-up with friends at the clinic. If that floats your boat then stay with it of course.

    But it wasn't for me. I've been on apixaban for around a year. Having researched extensively, I found it seems to offer - marginally - the best results for both stroke protection and avoidance of serious bleeds. The only minor down side with apixaban is that it is a twice-a-day medication, so needs a little more care than say, rivaroxaban which is only a one-a-day tablet. Dabigatran has been around the longest but there are issues around stomach acid levels which you would need to look into with your GP/EP if you were considering this NOAC. There is a fourth, just recently available but I know little about it. As has been said above, the AFA website and then Google, is the place to begin your exploration.

  • Thank you for your reply. I'll be seeing my doc next week so we'll see what he has to say. Another thing to take into account here is that the NOACS are much more expensive than the normal anticoagulants, a factor which shouldn't come into play but does, I've got my fingers crossed that it will be available to me if we decide to go down that route.

    Stay well


  • Hi Abril 12,I was diagnosed with AF in Tenerife,after lots of IV meds I was discharged back to England with Apixaban,the consultants said it was the best if the English health services could afford it!

    My Cardiologist and Gp also agree,it is being used in Cumbria!

    Good luck!

  • Hi Anne, yes I can believe they said that! I've had fabulous care from my Cardio Unit here in Madrid, they've given me 2 Ablations and 4 Cardioversions in the space of 14 months, no waiting list at all. If I've been unwell I've rang the hospital and my Cardiologist has seen me the same day or within 3 days, can't ask for better than that. The price of meds are expensive and I know the NOACS are very pricey here, I'm sure that is why they're trying every way they can to stabilise the situation before resorting to Noacs. Patience patience!!

    Stay well


  • In the USA Apixaban (Eliquis) seems to be the preferred alternative, but it may be quite a bit more expensive than other choices.

  • Hi Cheryl, yes it seems to be the most used and preferred , I don't know about the prices , something I'll look into.

    Thank you for replying

    Stay well


  • Two of a number of possible factors that could be affecting you are that you have an inherent intollerance to warfarin or a variable absorbency of vitamin k (and other things) or a combination of both. I say this from experience, although your swings are even more dramatic than mine.

    My INR was swinging significantly from one week to the next even though I was having a pretty consistent daily diet (ie no binges on green things). The swing could be 2.5. Fortunately I had been swapped over to warfarin 3 months before my ablation so at least there was some time to play around. The anticoagulation specialist nurse at the hospital said to cut out all the high vit k things (there is a good USA website with pages of foods tabled) - ie no green veg or green salads and a few other things. This did have the effect or reducing the swings but I did not reach a stabilised state before my ablation. Quite independently around the same time I had some genetic testing done privately and one of the results me through was some intollerance to warfarin (I had not given any information re this or any other condition).

  • Hi Peter, now that's interesting, I never even thought of perhaps having an intolerance to Warfarin. Really I should have come to this conclusion as I have an intolerance to all of the antiarrythmimics or beta blockers that they've given me, every one of them. There were talking of a pace /ablate at one stage basically because I couldn't tolerate any of the meds but luckily this seems to have disappeared with the successful CV.

    Thank you for this idea, I shall bring this up next week and see what they think.

    Many thanks

    Stay well


  • It quite probably is also a vit k absorption issue as well I've sometimes your body absorbs a lot of vit k for some times / days and then at others your absorbs very little, even if intake is fairly constant throughout.

  • Thank you Peter.

    Stay well


You may also like...